North Carolina, 2014

Damaging Wind in North Carolina, June 12, 2014

June 12, 2014 · NWS RAH · 1 event in 1 county or zone

A persistent upper level trough shifted closer to Central North Carolina and resulted in another day of scattered convection as multiple upper level disturbances moved over the region. One of the storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A persistent upper level trough shifted closer to Central North Carolina and resulted in another day of scattered convection as multiple upper level disturbances moved over the region. One of the storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 12, 2:06 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 12, 2:06 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT THU JUN 12 2014

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL CONTINUE TO SLOWLY APPROACH
AND CROSS THE AREA THROUGH FRIDAY.  A COLD FRONT WILL MOVE ACROSS
OUR REGION LATE FRIDAY INTO SATURDAY. THE FRONT WILL THEN STALL
JUST SOUTH OF THE AREA OVERNIGHT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM THURSDAY...

MOIST SOUTHERLY FLOW CONTINUES OVER CENTRAL NC AHEAD OF A SLOW
MOVING UPPER TROUGH NEAR THE SOUTHERN APPALACHIANS....WITH
OBSERVED PW OVER 2 INCHES AND LCL TO FREEZING LEVEL DEPTH AROUND 10K
FT.   SO FAR TODAY...SHOWERS AND STORMS HAVE BEEN FOCUS OVER THE
COASTAL PLAIN BUT THE BULK TO THE CONVECTION IS NOW MOVING OFF
TOWARD SOUTHEAST VA.  MID-LEVEL LAPSE RATES ARE WEAK BUT DEWPOINTS
IN THE UPPER 60S AND LOWER 70S STILL SUPPORT UP TO 1500 J/KG
MLCAPE...GREATEST ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS
WHERE HEATING HAS BEEN STRONGEST. WATER VAPOR IMAGERY SHOWS SOME
DRIER AIR MID-LEVEL AIR MOVING INTO THE SOUTHERN/WESTERN PORTIONS
OF THE AREA WITH A SHORTWAVE LIFTING ACROSS UPSTATE SC...WHERE A
CLUSTER OF STORMS CURRENTLY EXTENDS FROM WEST OF CLT TO NEAR CAE.
GIVEN SOME ADDITIONAL DESTABILIZATION IN THE NEXT COUPLE OF HOURS
AND DCAPE...ALONG WITH THE AFOREMENTIONED UPPER FORCING...A FEW
ISOLATED SEVERE STORMS STILL SEEM POSSIBLE...PARTICULARLY ACROSS
THE SOUTHERN PIEDMONT.

THE PASSAGE OF THE UPPER LEVEL DISTURBANCE AND LOSS OF
HEATING WILL BRING MOST CONVECTION TO AN END BY MIDNIGHT.  FOG WILL
BE POSSIBLE AGAIN LATE TONIGHT...ESPECIALLY IN EASTERN AREAS
WHERE RAIN HAS FALLEN TODAY. LOWS IN THE UPPER 60S AND LOWER 70S.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 300 PM THURSDAY...

FRIDAY...
THE SHORTWAVE CROSSING THE AREA TONIGHT WILL WILL LIFT OFF TO THE
NORTHEAST...SHIFTING THE AXIS OF 2 INCH PW OFFSHORE. HOWEVER...THE
MEAN TROUGH AXIS WILL REMAIN WEST OF THE AREA AS AN MCV ASSOCIATED
WITH CONVECTION OVER THE LOWER MISSOURI RIVER VALLEY WEAKENS
APPROACHING THE SOUTHERN APPALACHIANS. THE LEE TROUGH WILL BE THE
PRIMARY FOCUS FOR CONVECTION DURING THE AFTERNOON...WITH SOME
ADDITIONAL AID FROM THE APPROACHING UPPER TROUGH. MODEST MLCAPE
OF 1000-1500 J/KG SHOULD DEVELOP AGAIN...STRONGEST IN THE EAST
WHERE DEWPOINTS WILL REMAIN THE UPPER 60S. SHEAR WILL AGAIN BE
WEAK...SO THE SEVERE POTENTIAL SHOULD BE ISOLATED WITHIN THE
MAINLY SCATTERED COVERAGE BY MID AFTERNOON. HIGHS IN THE MID TO
UPPER 80S.

FRIDAY NIGHT...
PASSING SHORTWAVE WILL BRAW SOME DRIER...MORE STABLE AIR INTO THE
AREA FROM THE NORTH-NORTHWEST OVERNIGHT AS THE LEE TROUGH IS
SHUNTED SOUTH AND EAST. LOW LEVEL CONVERGENCE AND POOLING OF
HIGHER DEWPOINT AIR ACROSS THE SOUTH MAY LEAD TO SOME ISOLATED
SHOWERS OVERNIGHT...BUT FOR THE MOST PART THE CWA WILL BE DRY.
LOWS IN THE MID TO UPPER 60S.

SATURDAY THROUGH SUNDAY NIGHT...
SURFACE BOUNDARY WHICH WILL DRIFT SWD FRIDAY NIGHT/EARLY SATURDAY
PROJECTED TO LIE IN VICINITY OF SC BORDER SATURDAY. THIS SFC
BOUNDARY BEING PROPELLED SWD BY A NORTHERN STEAM S/W PASSING NORTH
OF THE REGION. MODEL GUIDANCE HAS LEANED TOWARD A SLIGHTLY DRIER
MORE STABLE AIR MASS INFILTRATING THE NORTHERN COUNTIES SATURDAY
BUT WEAK FLOW WILL LIKELY LIMIT MUCH FARTHER ADVANCEMENT INTO THE
SANDHILLS/SOUTHERN COASTAL PLAIN SATURDAY NIGHT INTO SUNDAY. WITH
A MODEST UPPER LEVEL ANTI-CYCLONE SETTING UP OVER VA...ASSOCIATED
SUBSIDENCE WILL LIKELY SQUELCH CONVECTIVE CHANCES ACROSS THE FAR
NORTH. THUS...APPEARS BEST CHANCE FOR CONVECTION WILL BE CONFINED
TO THE SOUTHERN COUNTIES THIS PERIOD. IF SFC FRONT ABLE TO PUSH
FARTHER SOUTH...CONVECTION MAY BE FEW IN NUMBER EVEN ACROSS THE
SOUTHERN COUNTIES. FOR NOW WILL CONFINE POPS TO SLIGHT CHANCE JUST
SOUTH OF HIGHWAY 64 TO AROUND 40 PERCENT IN THE FAR SOUTH
SATURDAY...AND NO HIGHER THAN 30 PERCENT ACROSS THE FAR SOUTH.

AFTERNOON TEMPS WILL BE CLOSE TO NORMAL...RANGING IN THE MID-UPPER
80S. OVERNIGHT TEMPS MID 60S-AROUND 70.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM THURSDAY...

MONDAY...
UPPER AIR PATTERN WILL FEATURE WEAK UPPER LEVEL ANTI-CYCLONE
DRIFTING E-SE TO A POSITION IN VICINITY OF THE OUTER BANKS.
MEANWHILE REMNANTS OF WEAK/DECAYING SFC BOUNDARY MAY DRIFT BACK INTO
THE WESTERN PIEDMONT. THIS SFC IN CONJUNCTION WITH AVAILABLE
MOISTURE AND AFTERNOON HEATING WILL TRIGGER ISOLATED-
CONVECTION...MOST OF WHICH WILL DISSIPATE BY EARLY EVENING.
MODIFYING AIR MASS WILL YIELD MAX TEMPS A FEW DEGREES ABOVE
CLIMATOLOGY...UPEPR 80S -LOWER 90S.

TUESDAY THROUGH THURSDAY... MEDIUM RANGE GUIDANCE DIFFER WITH UPPER
AIR PATTERN AS 00Z ECMWF FAVORS A DEEP CUT-OFF LOW OVER THE NW U.S.
WHICH IN TURN CAUSES UPPER LEVEL HEIGHTS TO AMPLIFY OVER THE LOWER
MS/DEEP SOUTH INTO THE MID MS VALLEY. THE 12Z GFS IS MORE
PROGRESSIVE IN THE NORTHERN STREAM...DEPICTING A S/W CROSSING THE
NORTHERN TIER WHICH RESULTS IN A SW FLOW ALOFT OVER THE CAROLINAS.
THE LATER SOLUTION WOULD FAVOR A BETTER CHANCE FOR DIURNAL
CONVECTION VERSUS THE ECMWF. FOR NOW WILL KEEP POPS CLOSE TO CLIMO
25-30 PERCENT) AND KEEP THE PRECIP CHANCES TIED TO DIURNALLY DRIVEN
CONVECTION. MODEL GUIDANCE HAS BEEN ADVERTISING WARM AFTERNOON TEMPS
IN THE LOW-MOD 90S. SET-UP DOESN'T FAVOR TEMPS SEVERAL DEGREES ABOVE
NORMAL SO WILL LEAN TOWARD MAX TEMPS JUST ABOVE NORMAL (UPPER 80S-
LOWER 90S). IF GFS VERIFIES...MAX TEMPS WILL END UP BEING IN THE MID-
UPPER 80S.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 145 PM THURSDAY...

SHOWERS AND STORMS MOVING THROUGH THE COASTAL PLAIN...NOW EAST OF
KRWI...WILL GIVE WAY TO A PERIOD OF MARGINALLY VFR CONDITIONS THIS
AFTERNOON.  HOWEVER...ADDITIONAL SHOWERS AND STORMS ASSOCIATED
WITH AN UPPER DISTURBANCE OVER UP STATE SC ARE MOVING TOWARD THE
WESTERN PIEDMONT AND MAY ENCROACH UPON KINT/KGSO BY 21Z.  IT REMAINS
A LITTLE UNCERTAIN HOW STRONG THESE SHOWERS/STORMS WILL BE...BUT
A PERIOD OF AT LEAST MVFR CEILINGS/VSBYS SHOULD BE EXPECTED.
FURTHER EAST...THE VERY MOISTURE ATMOSPHERE WILL CONTINUE TO SUPPORT
ISOLATED TO SCATTERED SHOWERS AND STORMS THAT MAY REACH VICINITY OF
KFAY/KRDU AND KRWI THROUGH EARLY EVENING.

WITH THE LOSS OF HEATING AND THE PASSAGE OF THE AFOREMENTIONED UPEPR
DISTURBANCE...THE COVERAGE OF SHOWERS AND STORMS WILL DECREASE.
THE MAIN AVIATION CONCERN OVERNIGHT WILL THEN BE THE DEVELOPMENT OF
STRATUS AND FOG...WHICH SEEMS MOST LIKE FROM KRDU TO KRWI BASED ON
RAINFALL SO FAR TODAY.

OUTLOOK...SCATTERED AFTERNOON SHOWERS AND STORMS WILL CONTINUE TO BE
POSSIBLE...THOUGH THE COVERAGE SHOULD DECREASE THROUGH THE WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLS
NEAR TERM...BLS
SHORT TERM...BLS/WSS
LONG TERM...BLS
AVIATION...BLS
Hazardous weather outlook, Jun 12, 3:43 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
443 AM EDT THU JUN 12 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
443 AM EDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND INTO THE EVENING. ALTHOUGH A RISK OF ISOLATED DAMAGING WINDS
WILL BE POSSIBLE...THE MORE PROMINENT THREAT WILL BE HEAVY RAIN
AND MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON FRIDAY...WITH THE
BEST COVERAGE SHIFTING EAST OF HIGHWAY 1. ALTHOUGH A RISK OF
ISOLATED DAMAGING WINDS WILL BE POSSIBLE...THE MORE PROMINENT
THREAT WILL BE HEAVY RAIN AND MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 1:42 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
242 PM EDT THU JUN 12 2014

NCZ088-121915-
CUMBERLAND-
242 PM EDT THU JUN 12 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CUMBERLAND COUNTY
THROUGH 315 PM EDT...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM OVER JEROME...OR 17 MILES NORTHWEST OF ELIZABETHTOWN...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STEDMAN...AUTRYVILLE...CEDAR CREEK AND BUSHY LAKE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3490 7894 3494 7887 3503 7865 3499 7864
      3492 7856 3491 7854 3490 7854 3486 7850
      3485 7852 3485 7884 3484 7887 3484 7890
TIME...MOT...LOC 1841Z 233DEG 20KT 3483 7878

VINCENT
Special weather statement, Jun 12, 1:53 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT THU JUN 12 2014

NCZ040-041-076-077-121945-
WAKE-LEE-HARNETT-CHATHAM-
253 PM EDT THU JUN 12 2014

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAKE...
NORTHEASTERN LEE...NORTHWESTERN HARNETT...AND EASTERN CHATHAM
COUNTIES UNTIL 345 PM EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR SANFORD...MOVING NORTHEAST AT 15 MPH.

TORRENTIAL RAINFALL AND WIND GUSTS AS HIGH AS 45 MPH ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...PITTSBORO...FUQUAY-VARINA...APEX...HOLLY SPRINGS...
BROADWAY...CROSSWINDS BOATING CENTER...SEAFORTH BOAT DOCK...SHEARON
HARRIS RESERVOIR...BYNUM...JORDAN LAKE STATE REC AREA...CROSSWINDS
CAMPGROUND...CUMNOCK...FEARRINGTON...MONCURE...LAKE JORDAN...HARRIS
LAKE BOAT LAUNCH...NEW HILL...RAVEN ROCK STATE PARK AND SEMINOLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND
RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW
DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY ON
HIGHWAY 1 BETWEEN SANFORD AND APEX.

&&

LAT...LON 3567 7874 3553 7874 3530 7901 3537 7910
      3537 7911 3538 7912 3539 7912 3557 7931
      3576 7922 3586 7904
TIME...MOT...LOC 1850Z 217DEG 15KT 3552 7909

VINCENT
Special weather statement, Jun 12, 2:16 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
316 PM EDT THU JUN 12 2014

NCZ078-122000-
WAYNE-
316 PM EDT THU JUN 12 2014

...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE COUNTY UNTIL
400 PM EDT...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER MOUNT OLIVE...MOVING NORTHEAST AT 25 MPH.

TORRENTIAL RAINFALL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...MOUNT OLIVE...WALNUT CREEK...SEVEN SPRINGS...ELROY...
CLIFFS OF THE NEUSE STATE PARK AND BROGDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND
RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW
DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3535 7782 3518 7783 3515 7790 3517 7792
      3517 7797 3518 7799 3519 7802 3518 7807
      3519 7816 3520 7817 3549 7783 3543 7783
      3540 7780 3537 7780
TIME...MOT...LOC 1915Z 230DEG 22KT 3518 7805

VINCENT
Special weather statement, Jun 12, 2:40 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT THU JUN 12 2014

NCZ040>042-076-077-122030-
WAKE-LEE-HARNETT-CHATHAM-JOHNSTON-
340 PM EDT THU JUN 12 2014

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAKE...
NORTHEASTERN LEE...NORTHEASTERN HARNETT...SOUTHEASTERN CHATHAM...
AND WEST CENTRAL JOHNSTON COUNTIES UNTIL 430 PM EDT...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 7 MILES WEST OF LILLINGTON...MOVING NORTHEAST
AT 20 MPH.

PEA SIZED HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARY...LILLINGTON...FUQUAY-VARINA...ANGIER...APEX...HOLLY SPRINGS...
BROADWAY...SHEARON HARRIS RESERVOIR...COATS CROSSROADS...HARRIS LAKE
BOAT LAUNCH...NEW HILL...RAVEN ROCK STATE PARK...SEMINOLE...DUNCAN...
BUIES CREEK AND LAKE JORDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3536 7892 3537 7905 3549 7910 3556 7912
      3582 7892 3550 7847 3543 7869
TIME...MOT...LOC 1938Z 230DEG 17KT 3542 7894

VINCENT
Special weather statement, Jun 12, 3:25 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT THU JUN 12 2014

NCZ075>077-122100-
LEE-HARNETT-MOORE-
425 PM EDT THU JUN 12 2014

...STRONG THUNDERSTORMS WILL AFFECT LEE...SOUTHWESTERN HARNETT...AND
NORTHEASTERN MOORE COUNTIES UNTIL 500 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 9 MILES NORTHEAST OF SOUTHERN PINES...MOVING
NORTHEAST AT 15 MPH.

TORRENTIAL RAINFALL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SANFORD...BROADWAY...VASS...CAMERON...OLIVIA...CUMNOCK...LEMON
SPRINGS...TRAMWAY...PINEVIEW...SEMINOLE AND GUM SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. TORRENTIAL RAINFALL WILL RESULT IN HAZARDOUS
DRIVING CONDITIONS AND CAN QUICKLY LEAD TO FLASH FLOODING IN URBAN
AREAS.

&&

LAT...LON 3533 7940 3553 7928 3556 7924 3555 7922
      3544 7888 3519 7919 3519 7921 3521 7923
      3521 7925 3519 7929
TIME...MOT...LOC 2023Z 219DEG 11KT 3527 7928

VINCENT
Special weather statement, Jun 12, 3:34 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
434 PM EDT THU JUN 12 2014

NCZ077-088-089-122115-
HARNETT-SAMPSON-CUMBERLAND-
434 PM EDT THU JUN 12 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARNETT...
NORTHWESTERN SAMPSON...AND NORTHEASTERN CUMBERLAND COUNTIES UNTIL
515 PM EDT...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GODWIN...OR 9 MILES SOUTH OF
LILLINGTON...MOVING EAST AT 10 MPH.

TORRENTIAL RAINFALL...FREQUENT DEADLY CLOUD TO GROUND LIGHTNING...
AND WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DUNN...GODWIN...ERWIN...WADE...FALCON...LINDEN AND SPIVEY'S CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES. THIS
THUNDERSTORM IS PRODUCING FREQUENT DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. IF YOU CANNOT SEEK
SHELTER INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER.

&&

LAT...LON 3518 7885 3536 7886 3539 7862 3540 7859
      3539 7858 3537 7857 3534 7853 3531 7854
      3530 7853 3513 7851
TIME...MOT...LOC 2032Z 265DEG 7KT 3527 7876

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 76 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
June 12, 4:08 PM EST to 4:15 PM EST
Where
Lee County, 1.49 mi NNE of White Hill to 3.06 mi NW of Tramway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.400, -79.270

A couple of trees were blown down along a swath from near Tramway to near Gum Springs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525855.